Lithium intoxication associated with acute renal failure

South Med J. 1984 Nov;77(11):1472-4. doi: 10.1097/00007611-198411000-00030.

Abstract

Lithium can produce transient natriuresis, nephrogenic diabetes insipidus, and partial distal renal tubular acidosis. Lithium intoxication is commonly associated with mild renal insufficiency and may produce acute renal failure. We have described a case of acute renal failure in a patient with severe lithium intoxication, as well as cardiac arrhythmias and hypothyroidism, both of which have been reported to occur with lithium toxicity. Treatment with daily hemodialysis eventually produced complete recovery. Lithium clearance occurs quickly with hemodialysis, but a rebound effect occurs as lithium in intracellular water equilibrates with extracellular fluid. Prolonged dialysis may be required to reduce the blood lithium level to the therapeutic range. We conclude that lithium intoxication may produce severe reversible renal failure as a result of direct tubular epithelial damage.

Publication types

  • Case Reports

MeSH terms

  • Acute Kidney Injury / blood
  • Acute Kidney Injury / chemically induced*
  • Acute Kidney Injury / therapy
  • Bipolar Disorder / drug therapy
  • Female
  • Humans
  • Lithium / blood
  • Lithium / poisoning*
  • Lithium / therapeutic use
  • Middle Aged

Substances

  • Lithium